Kansas, 2006Flash Flood and Hail in Kansas, May 31, 2006
May 31, 2006 · NWS GLD · 8 events in 3 counties and zones
4 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 1:29 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, May 31, 1:29 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED MAY 31 2006
.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
THROUGH THURSDAY AND FRIDAY NIGHT FOLLOWED BY THE WARMUP THROUGH
FRIDAY. SATELLITE SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC
INTO THE WESTERN ATLANTIC. THIS IS ESPECIALLY TRUE OVER THE PACIFIC.
MEAN UPPER TROUGH IS STILL TO THE WEST OF THE REGION. THIS TROUGH IS
VERY STRONG ON THE NORTHERN END WHICH IS PUSHING INTO WESTERN SOUTH
DAKOTA AND THE NEBRASKA PANHANDLE. IN FACT...THUNDERSTORMS ARE
ONGOING IN WESTERN NEBRAKA. PERSISTENT OLD SURFACE BOUNDARY LOOKS TO
HAVE BEEN PUSHED WELL SOUTH OF THE AREA.
AT JET LEVEL...CURRENTLY THERE IS A RIGHT REAR QUADRANT OVER THE
AREA. THE MODELS HAVE THIS SEGMENT A LITTLE TOO FAR EAST. AT MID
LEVELS...MODELS DO NOT HAVE NORTHERN PORTION OF UPPER TROUGH
DEEP/SHARP ENOUGH...AND THAT ALSO GOES FOR THE RIDGE BEHIND IT.
OVERALL THE UKMET IS DOING THE BEST WITH THE GFS RIGHT BEHIND IT.
THE UKMET/GFS WERE NOT MOIST ENOUGH OVER EASTERN COLORADO. THE NAM
BETTER THERE AND OVERALL WAS BETTER AS WELL ON THE MOISTURE. AT LOW
LEVELS...MODELS INITIALIZED WELL AND CLOSE ON TEMPERATURES. THE
UKMET/GFS DID SLIGHTLY BETTER THAN THE NAM. NAM WAS ALSO DOING
BETTER ON SURFACE WINDS. WILL BE GOING WITH A BLEND OF THE NAM...
UKMET...AND GFS WITH A LITTLE MORE EMPHASIS ON THE UKMET.
TONIGHT...VERY LIGHT WIND FIELD AT THE SURFACE AND ALOFT. LOW LEVEL
MOISTURE APPEARS TO BE PLENTIFUL. LEFTOVER OUTFLOW BOUNDARY EXTENDS
FROM NEAR WALLACE AND SHERMAN COUNTY LINE TO NEAR KIT CARSON/CHEYENNE
LINE TO JUST NORTH OF LIMON THEN WEST TO THE FRONT RANGE. THIS
BOUNDARY HAS CAUSED THUNDERSTORMS TO DEVELOP ALREADY. ABOVE
MENTIONED JET SEGMENT PUSHES A LITTLE TO THE EAST BY 00Z...AND IF
CORRECT PUTS THE SOUTHEAST HALF OF THE FORECAST AREA IN A FAVORABLE
AREA. BY 06Z...THE NAM/UKMET THE AREA...ESPECIALLY THE NORTHERN HALF
IN A RIGHT REAR QUADRANT WITH THE GFS FURTHER SOUTHEAST. ALL THIS
CONTINUES TO MOVES SLOWLY SOUTHEAST. BEST LIFT AND MOISTURE WILL OUT
WEST AND WILL HAVE LIKELY POPS THERE WITH A LITTLE LOWER JUST
FURTHER EAST. WILL HAVE TO WATCH THE SMOKELY HILL FOR HYDRO
PROBLEMS. HAVE A RISE AT THE SITE 22 MILES SOUTH OF OAKLEY.
RAINFALL LOOKS TO IMPACT THAT AREA.
THURSDAY/THURSDAY NIGHT...MID LEVEL RIDGE PARKS ITSELF ON TOP OF THE
FORECAST AREA WITH CENTER JUST TO THE WEST OF THE COLORADO BORDER.
WIND FIELD ALOFT IS VERY LIGHT AND MID LEVEL IS ALSO WEAK AND
REMAINS MOSTLY OVER EASTERN COLORADO. BEST LIFT AND MOISTURE MAY
SNEAK JUST TO THE EAST OF THE COLORADO BORDER. WILL CONTINUE THE
SLIGHT CHANCE IN THIS AREA. LOW LEVEL TEMPERATURES ARE ABOUT THE
SAME OR A LITTLE WARMER OVER TODAYS. WILL GO WITH TREND FOR THE
MAXES.
FRIDAY/FRIDAY NIGHT...RIDGING ALOFT STAYS OVER THE AREA DURING THE
DAY AND THEN MOVES A LITTLE WEST AS A SHORTWAVE COMES DOWN THE EAST
SIDE OF THE RIDGE. MID LEVEL MOISTURE AND LIFT MOVE OVER THE EASTERN
PORTION OF THE AREA DURING THE NIGHT THE GFS HAS A WEAK LEFT FRONT
QUADRANT NEAR THE NORTHEAST PORTION OF THE AREA. ALSO LOOKS LIKE
LOW LEVEL JET WILL BE IN THE EAST AS WELL. WILL INSERT A SLIGHT
CHANCE THERE FOR THE NIGHT. LOW LEVEL TEMPERATURES WARM AND PLAN ON
GOING NEAR THE WARMER GUIDANCE WITH RIDGING ON TOP OF US AND PLENTY
OF SUN.
SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS INTO THE AREA. LOW LEVEL
TEMPERATURES CONTINUE TO WARM AND WILL GO NEAR THE WARMEST GUIDANCE.
FOR SUNDAY THROUGH WEDNESDAY...GFS WAS CONSISTENT WITH ITS PREVIOUS
RUN. IT REMAINS AMLIFIED WITH SLIGHTLY HIGHER HEIGHTS THAN ITS
PREVIOUS RUN. THE ECMWF HAS CHANGED ITS TUNE FROM ITS PREVIOUS RUN.
IT IS A LOT MORE PROGRESSIVE FROM IT AND FROM THE GFS. CONSIDERING
THE CURRENT FLOW PATTERN AND JET FORECASTS...THE ECMWF LOOKS TOO
PROGRESSIVE. EVEN SO...IT STILL LOOKS DRY THROUGH THE PERIOD. DID
WARM UP MAXES UP THROUGH MONDAY WITH THIS DAY LOOKING TO BE THE
WARMEST. THEN A WEAK FRONT MOVES THROUGH...AND WILL BE SLIGHTLY
COOLER ON TUESDAY. WENT NEAR TO SLIGHTLY ABOVE GUIDANCE FOR MAXES
THROUGH THE PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
BULLER
Hazardous weather outlook, May 31, 9:15 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 31 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1115 AM CDT WED MAY 31 2006 /1015 AM MDT WED MAY 31 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO...AND MOVE EAST ACROSS THE TRI STATE AREA TONIGHT.
LATE AFTERNOON AND EARLY EVENING STORMS OVER EASTERN COLORADO MAY
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THEY
MOVE INTO KANSAS AND NEBRASKA THIS EVENING...THE MAIN SEVERE THREAT
WILL BECOME DAMAGING WINDS. THE STORMS WILL WEAKEN TO BELOW SEVERE
LIMITS BY MIDNIGHT...WITH LIGHTNING BECOMING THE PRIMARY HAZARD WITH
ANY STORMS LINGERING DURING THE EARLY MORNING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS FAR
EASTERN COLORADO THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO
MOVE INTO FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH
THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING IS
POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
LOCKHART/JDK
Event by event
4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Sherman
- When
- May 31, 4:15 PM MST to 4:40 PM MST
- Where
- Sherman County, 10 mi SW of Goodland
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.250, -101.850
Hail lasted 25 minutes and accumulated to a depth of 2.5 inches. Numerous car dents occurred.
Hail, Sherman
- When
- May 31, 4:20 PM MST to 5:25 PM MST
- Where
- Sherman County, 8 mi SW of Goodland
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.267, -101.817
Via NSSL...Severe Hail Verification Project. Hail diameters between 0.88" and 1.75" (nickel to golf ball size) were reported by local residents from 8 SW Goodland to 5 N Goodland during a 1-hour period.
Hail, Sherman
- When
- May 31, 4:34 PM MST
- Where
- Sherman County, 3 mi S of Goodland
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -101.717
Hail, Sherman
- When
- May 31, 4:57 PM MST
- Where
- Sherman County, Goodland
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.350, -101.717
Flash Flood, Sherman
- When
- May 31, 6:00 PM MST to 9:00 PM MST
- Where
- Sherman County, Goodland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Local resturant and hardware store reported water on main floor as a result of street flooding and excessive runoff in front of their stores.
Thunderstorm Wind, Wallace
- When
- May 31, 6:27 PM MST to 6:30 PM MST
- Where
- Wallace County, Sharon Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.883, -101.733
Brief visibility near zero in blowing dirt.
Thunderstorm Wind, Wallace
- When
- May 31, 6:58 PM MST
- Where
- Wallace County, 9 mi SE of Sharon Spgs
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.783, -101.617
Thunderstorm Wind, Wichita
- When
- May 31, 7:20 PM MST
- Where
- Wichita County, 13 mi NE of Leoti
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -101.183
Several tree limbs down...size unknown. Time estimated based on surrounding reports and radar imagery.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events